Cardiovascular risks of psychedelic-assisted therapy

By Naveed Saleh, MD, MS | Medically reviewed by Vincent F. Carr, DO, FACC, FACP, CHCQM-PHYADV
Published January 18, 2024

Key Takeaways

  • Psychedelic-assisted therapy is gaining traction in mental health treatment, but unknown risks remain.

  • The serotonergic effects of certain psychedelics, including psilocybin and ketamine, could interfere with cardiovascular function in some patients.

  • Although clinical studies on these effects are limited, it appears that single doses are relatively safe, resulting in transient, dose-dependent sympathomimetic effects, including tachycardia and hypertension.

Psychedelic drugs are experiencing a resurgence in interest, which has resulted in new perspectives on this ancient class of agents used for cultural, religious, and therapeutic reasons. This new focus on psychedelic agents has renewed calls to update knowledge about them in treating dependence and mental illness. Unknowns about the therapeutic uses of psychedelics loom large, however, especially in light of cardiovascular risks.

“Cardiovascular safety is of particular concern because of potential serotonin-related cardiotoxicity,” state the authors of a review published in Pharmacological Reports.[] “The exact determination of the cardiovascular safety of psychedelic therapies (especially long-term therapies) requires further research.” 

Serotonergic psychedelics, also called serotonergic hallucinogens, include psilocybin, LSD, and mescaline, and have high affinity for 5-HT receptors. 

Theoretical effects on the heart

Some psychedelics, including 5-MeO-DMT, work acutely by activating serotonergic 5-HT2A receptors, which results in behavioral, psychological, and physiological effects, as noted in the review article in Pharmacological Reports.

The use of any psychotropic drug with serotonergic effects, including SSRIs and serotonergic psychedelics, is associated with various cardiovascular effects, including sudden cardiac death, hypertension, hypotension, hypertension, bradycardia, tachycardia, electrolyte imbalances, ECG abnormalities, reduced cardiac conduction and output, arrhythmias. 

According to experimental and clinical data, serotonergic psychedelics may have the potential to interfere with various physiologic processes via its serotonergic effects, including the following:

  • Vasoconstriction/remodeling of the pulmonary vasculature, thus increasing the risk of pulmonary arterial hypertension

  • Sympathomimetic effects via MAO inhibition; specifically, adrenergic, dopaminergic, and histaminergic stimulation

  • Vasoconstriction resulting in increased blood pressure (ie, sympathomimetic)

  • Increased risk of cardiac arrhythmias and QT prolongation (ie, sympathomimetic)

  • Positive inotropy and chronotropy (ie, sympathomimetic)

  • Coronary vasospasm and myocardial ischemia 

  • Cardiotoxicity

  • Severe hypertension 

Microdosing vs 'macro'-dosing

Although clinical studies on the cardiovascular effects of psychedelics are limited, it appears that single doses are relatively safe and result in transient, dose-dependent sympathomimetic, effects including tachycardia and hypertension. 

Prolonged use, however, as in the case of microdosing, which is suggested to help with certain psychiatric disorders, may carry increased risk. The authors writing in Pharmacological Reports spell these out.

Previous experience, they report, indicates that “prolonged pharmacological induction of serotonergic 5-HT2B receptor activation can lead to serious cardiac complications. Several drugs with relatively high 5-HT2B receptor binding affinity (Ki <500 nM) have been unequivocally associated with valvular heart diseases, including fenfluramine and dexfenfluramine, methylergonovine, methysergide, ergotamine, pergolide, and cabergoline. Approximately 25 percent of patients developed new onset valvulopathy, including some cases of valvular thickening leading to death or requiring heart surgery. For this reason, it is necessary to include echocardiographic monitoring during and after prolonged use of psychedelics.”

In a Harvard blog, pharmacist Kelan Thomas cautions on the risk of long-term microdosing.[]

“It is important to differentiate the potential risk associated with prolonged and repeated microdosing from the very limited physiological safety risk posed by a few ‘macrodoses’ given weeks or months apart for psychedelic-assisted therapy,” wrote Dr. Thomas. “That said, given the lack of clinical trial evidence showing any clear benefit for microdosing, and the concerning theoretical safety risk of [valvular heart disease], it is worth proceeding with caution and, at the very least, taking some weeks off between 4-week microdosing intervals. I would also encourage long-term microdosing researchers and microdosing survey app developers to begin collecting routine echocardiography results to systematically evaluate the risk of VHD.”

It should be noted that Dr. Thomas floats the idea of using echo to monitor patients who microdose, although this measure is not evidence based.

Researchers publishing in the European Heart Journal found that the use of psychedelic drugs—especially when combined with antidepressant and antipsychotic drugs—can predict sudden cardiac death.[]

“High prevalence of the use of antipsychotics in this study supports the view that the target population for using antipsychotics is wider than just psychoses, perhaps behavioural symptoms, anxiety, depression, etc. Therefore, liberal off-label use of psychotropic drugs, also TCAs, eg in the treatment of pain and sleep disorders, should be restricted whenever possible,” the authors wrote.

“Patients using both antipsychotic and antidepressants seem to be at a very high risk of dying suddenly during a coronary event, suggesting that if possible this combination should be avoided, especially in those patients who carry other cardiovascular risk factors. In addition, attempts should be focused on preventing coronary events in the subjects suffering from psychiatric disorders and who require treatment with antidepressant and/or antipsychotic medications,” they added.

Cardiometabolic health

Results of a national survey published in Scientific Reports paint a completely different picture of lifetime psychedelic use.[]

Researchers found that lifetime classic psychedelic use (using it at least once in the lifetime) was correlated with lower odds of heart disease in the past year and lower odds of diabetes.

Limitations of the study include its cross-sectional design—which precludes causation—and the presence of confounding variables. Additionally, researchers did not examine the context of classic psychedelic use, the dose used, or the frequency of use.

“The findings in the present study reveal associations between lifetime classic psychedelic use and lower odds of heart disease in the past year as well as lower odds of diabetes in the past year. It demonstrates the need for further research to investigate potential causal pathways of classic psychedelics on cardiometabolic health (ie, lifestyle changes, mental health benefits, anti-inflammatory and immunomodulatory characteristics, and affinity to specific serotonin receptor subtypes,” wrote the authors.

What this means for you

With increased clinical interest in the use of psychedelics to treat psychiatric conditions, cardiovascular risks must be considered. Data on the cardiovascular effects of psychedelics is scarce, but evidence suggests that monitoring and prevention of cardiac disease may be prudent in patients who have been using psychedelics for long periods of time. Patients who microdose should be cautioned about the possible increased risk of valvular heart disease.

Read Next: Psychedelic drugs: New wave of depression management?

Share with emailShare to FacebookShare to LinkedInShare to Twitter
ADVERTISEMENT